By Banville Law
Clinical trials done on diabetes type 2 drug Invokana have indicated that the medication substantially increased a consumer’s risk of heart attack during the first month of treatment.
Invokana gained approval by the U.S. Food and Drug Administration in 2013, and launched onto the market as the first drug in a brand new class of SGLT2 inhibitor diabetes drugs. The public has become increasingly weary of new drugs, however, as they tend to pose an additional risk due to the fact that they are less studied than drug types which have been on the market for longer periods of time.
Reports from Invokana clinical trials showed multiple patients who suddenly suffered from strokes or heart attacks during their first month of treatment. After the first month (30 days), these risks appeared to even out. Exactly what caused this risk and change has remained undetermined by researchers, however, Invokana is known to raise cholesterol levels, which can cause significant heart problems.
In recent news, Invokana’s warning label has been a topic of discussion, especially following recent required labeling changes by the FDA. These changes, however, relate to another condition which the drug has been linked to, called ketoacidosis. Heart attack and stroke risks are not mentioned on the label at this time. The New York Times discussed this issue when they stated, “The label of the drug includes no warnings about heart attacks or strokes. …The FDA is requiring Johnson & Johnson to conduct five post-marketing studies, including a clinical trial to determine more definitively if the drug increases those risks.”
For now, as the public awaits more research, concerned experts are asking those using Invokana or other SGLT2 inhibitor drugs to watch for heart attack warning signs within the first 30 days of their treatment. Heart attack symptoms can include:
- Pain in the chest, arm, shoulder, neck and jaw
- Extreme fatigue
- Vomiting and nausea
- Excess sweating
- Shortness of breath